Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 190, NWS St. Louis, MO

July 29, 2018Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 29, 2018, 4:24 PM CDT for Randolph County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 4:24 PM CDT (21:24 UTC)
Expired
Jul 29, 2018, 5:15 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS53 KLSX 292124
SVRLSX
ILC157-292215-
/O.NEW.KLSX.SV.W.0190.180729T2124Z-180729T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
424 PM CDT SUN JUL 29 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Randolph County in southwestern Illinois...

* Until 515 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located near Evansville,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sparta, Steeleville, Percy, Coulterville, Tilden, Evansville, Eden,
  Preston, Blair, Ellis Grove, Houston, Walsh and New Palestine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3798 8960 3800 8993 3811 8998 3822 8968
      3822 8959
TIME...MOT...LOC 2124Z 252DEG 10KT 3805 8989 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

BSH
1 follow-up statement
824 
WWUS53 KLSX 292142
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
442 PM CDT SUN JUL 29 2018

ILC157-292215-
/O.CON.KLSX.SV.W.0190.000000T0000Z-180729T2215Z/
Randolph IL-
442 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN RANDOLPH COUNTY...

At 441 PM CDT, a severe thunderstorm was located near Evansville,
moving east at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sparta, Steeleville, Percy, Coulterville, Tilden, Eden, Preston,
Blair, Houston, Walsh and New Palestine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3798 8960 3800 8987 3814 8990 3822 8968
      3822 8959
TIME...MOT...LOC 2141Z 252DEG 10KT 3807 8983 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:35 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 29, 2:35 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
235 PM CDT Sun Jul 29 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 228 PM CDT Sun Jul 29 2018

Early morning activity north of I-70 has moved off to the east,
though some lingering showers persist in this area. In the meantime,
new development continues to pop up along and south of I-70. Decent
CAPES and effective shear from STL metro area southward as of 19z.
So could see isolated strong to severe storms in this area through
early evening. Then shortwave that is triggering activity to shift
out of forecast area with showers and storms tapering off.

Next in this series of shortwaves to move in as upper level trof
begins to shift southeastward into forecast area. So will see
increasing chances of showers and storms towards daybreak on Monday,
especially for southeastern half of forecast area. So a wet day in
store for the beginning of the work week.

Otherwise, cloudy skies to prevail with below normal temps. Lows
tonight will be in the upper 50s to mid 60s and highs on Monday will
be in the mid to upper 70s.

Byrd

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 228 PM CDT Sun Jul 29 2018

Upper trough axis will push slightly east Tuesday with increasing
rain chances along and east of the Mississippi River, coinciding
with the broader area of lift. The main focus for additional rain
chances will continue to shift east late Tuesday into Wednesday.
Should see drier conditions through the midweek period.

Guidance continues to hint at a weak boundary dropping in from the
north late Wednesday night into Thursday. Trends are favoring a
weaker, slower cold front, which may ultimately stall or wash out
before it entirely makes it through the area. This is a common
late-summer theme and would not be a far stretch from recent
scenarios. Blended solutions bring slight chances for showers and
scattered storms to northeast MO/western IL Thursday afternoon,
but not entirely impressed with support for precip any further
south. Retained chance pops through Thursday afternoon over
northern sections of the forecast area, where instability may
satisfy afternoon convection. Otherwise, trends are not such that
widespread precip can be expected.

The Atlantic surface ridge remains steadfast over the east as the
upper tough becomes less defined through the week. Most activity
will remain east of the CWA as upper flow goes zonal into next
weekend. The only question will be in relation embedded
disturbances that pass west-to-east through the zonal regime.
Most of this stays well north and has little/no impact on us.
Could very well make it into late next week before any appreciable
rainfall affects the region again. At that time a shortwave kicks
out of the central plains and presses northeast into the Upper
Midwest. Most of the support looks to favor locations north of
STL as ridging tries to build in over the eastern CONUS.

Temps gradually moderate with each passing day of the week with
highs returning to summer norms Thursday-Sunday.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1243 PM CDT Sun Jul 29 2018

Showers and storms to taper off at KCOU and KUIN by 21z-22z while
increasing chances in STL metro area. Overall pcpn to taper off
everywhere by 00z Monday, before next round develop towards
daybreak on Monday. As for ceilings, initially a mix of low end
VFR and MVFR, then eventually lowering to MVFR once activity moves
out and persist through rest of forecast period. East winds to
diminish and become light and variable.

SPECIFICS FOR KSTL:
Showers and storms to increase in STL metro area through 00z
Monday. Then taper off after 00z Monday, before next round develop
towards daybreak, around 11z Monday. As for ceilings, initially a
mix of low end VFR and MVFR, then eventually lowering to MVFR by
06z Monday and persist through most of forecast period. East
winds to diminish and become light and variable.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 29, 3:41 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Sun Jul 29 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
341 PM CDT Sun Jul 29 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible early this
evening for portions of southeast Missouri as well as
southwestern Illinois. The primary threats will be small hail
damaging winds. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms across parts of the area
Monday and Tuesday. Scattered storms will also be possible
Thursday and late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening over parts of the area.

Maples

In the hours before

Special weather statement, Jul 29, 10:30 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service St Louis MO
1030 AM CDT SUN JUL 29 2018

ILZ059-060-291630-
Macoupin IL-Montgomery IL-
1030 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACOUPIN AND MONTGOMERY
COUNTIES UNTIL 1130 AM CDT...

At 1029 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Girard to near Staunton.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Litchfield, Hillsboro, Staunton, Virden, Gillespie, Nokomis, Girard,
Mount Olive, Benld, Raymond, Witt, White Oak, Farmersville, Taylor
Springs, Coffeen, Wilsonville, Schram City, Sawyerville, Mount Clare
and East Gillespie.

This includes Interstate 55 in Illinois between exits 41 and 63.

This also includes  Lake Lou Yaeger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 8925 3903 8925 3903 8959 3900 8959
      3900 8988 3952 8977 3952 8953 3935 8953
      3935 8914 3922 8914
TIME...MOT...LOC 1529Z 278DEG 18KT 3935 8977 3900 8983

Maples
Local storm report, Jul 29, 12:13 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       1 E BOWLING GREEN       39.34N 91.18W
07/29/2018  M1.55 INCH       PIKE               MO   CO-OP OBSERVER

            RAINFALL TOTAL FROM 7 A.M. THROUGH 11:30
            A.M.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:30 AM CDTSpecial Weather StatementLSXMontgomery60 min
Jul 29, 3:25 PM CDTSevere Thunderstorm WarningLSXMonroe50 min
Jul 29, 5:05 PM CDTTornado WarningLSXRandolph25 min
Jul 29, 5:15 PM CDTFlash Flood WarningLSXRandolph3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.